The Jod-Basedow effect (also Jod-Basedow syndrome and Jod-Basedow phenomenon) is hyperthyroidism following administration of iodine or iodide, either as a dietary supplement or as iodinated contrast for medical imaging.
This phenomenon is thus iodine-induced hyperthyroidism, typically presenting in a patient with endemic goiter (due to iodine deficiency), who relocate to an iodine-abundant geographical area. Also, people who have Graves disease, toxic multinodular goiter, or various types of thyroid adenoma are also at risk of Jod-Basedow effect when receiving iodine, because the thyroid will then not respond to the negative feedback from increased thyroid hormones. The source of iodine may be from the diet, administration of the iodinated contrast for medical imaging, or amiodarone (an antiarrhythmic drug).
The hyperthyroidism usually develops over 2 to 12 weeks following iodine administration.
In some ways the Jod-Basedow phenomenon is the opposite of the Wolff–Chaikoff effect, which refers to the short period of thyroid-hormone suppression which happens in normal persons and in persons with thyroid disease, when comparatively large quantities of iodine or iodide are ingested. However, (unlike the Wolff-Chaikoff effect), the Jod-Basedow effect does not occur in persons with normal thyroid glands, as thyroid hormone synthesis and release in normal persons is controlled by pituitary TSH secretion (which does not allow hyperthyroidism when extra iodine is ingested).
Precautions in medical imagingEdit
In iodinated contrast administration for medical imaging, monitoring is indicated in people with thyroid disease, such as toxic multinodular goiter, Graves’ disease, or Hashimoto’s thyroiditis. Otherwise, for the general population, routine screening with thyroid function tests is generally not feasible.
History and nomenclatureEdit
The Jod-Basedow effect is named for the German word for iodine, "Jod" (all nouns are capitalized in German), plus the name of Karl Adolph von Basedow, a German physician who first described the effect.
- El-Shirbiny AM, Stavrou SS, Dnistrian A, Sonenberg M, Larson SM, Divgi CR (November 1997). "Jod-Basedow syndrome following oral iodine and radioiodinated-antibody administration". J. Nucl. Med. 38 (11): 1816–7. PMID 9374363.
- Dunne P, Kaimal N, MacDonald J, Syed AA (2013). "Iodinated contrast-induced thyrotoxicosis". CMAJ. 185 (2): 144–7. doi:10.1503/cmaj.120734. PMC 3563887. PMID 23148056.
- Yıldız, Sema; Kuşkonmaz, Şerife Mehlika (2016). "Effect of iodinated contrast media on thyroid: a brief review". Journal of Health Sciences. 6 (1): 12. doi:10.17532/jhsci.2016.278. ISSN 1986-8049.